Mississippi, 2024

Tornadoes and Flash Flood in Mississippi, April 10, 2024

April 10, 2024 · NWS LIX · 25 events in 5 counties and zones

A strong upper level disturbance, surface low, and cold front produced a line of severe thunderstorms that pushed across Southeast Louisiana and Southern Mississippi in the morning and early afternoon hours of Wednesday, April 10, 2024. The line of severe thunderstorms produced strong straight line winds, extensive flash flooding in the New Orleans metro area and several tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A strong upper level disturbance, surface low, and cold front produced a line of severe thunderstorms that pushed across Southeast Louisiana and Southern Mississippi in the morning and early afternoon hours of Wednesday, April 10, 2024. The line of severe thunderstorms produced strong straight line winds, extensive flash flooding in the New Orleans metro area and several tornadoes. 12 tornadoes have been confirmed in Mississippi from this event. 3 of them developed in Louisiana and tracked into Mississippi. 5 of those 12 tornadoes touched down and tracked across Stennis Space Center. At one point, as many as 3 of those 5 were on the ground at the same time. These tornadoes have been determined to range in strength from EFU to EF1 after NWS storm surveys and high resolution satellite analysis were conducted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 10, 5:57 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 10, 5:57 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
657 AM CDT Wed Apr 10 2024

...New UPDATE...

.UPDATE...
Issued at 656 AM CDT Wed Apr 10 2024

Starting the wind advisory now as winds have rapidly risen to 30
to 40 mph for many locations and this area is rapidly moving
north this morning.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 215 AM CDT Wed Apr 10 2024

The 800mb sub inversion from the 00z sounding is currently being
eroded(moving east). This inversion was stronger on the 12z sounding
yesterday and found at 875mb. This has protected us so far, but this
is currently leaving and in its place will be sfc based convective
instability that should strengthen with time this morning. PWs will
go up and convective temps will go down(was 90F yesterday). Advected
CAPE will also rise through the morning. All guidance brings the
main sfc low NE into northern LA later this morning. As this occurs,
it will cause frontogenesis supporting the line of storms that will
race eastward taking advantage of a more volatile environment to the
south of the sfc low since areas to the north have been worked over.
The flooding potential is also an issue today mainly over the
northern half of the area and the flood watch area looks well
placed. As the sub inversion erodes, we should see sh/ts begin to
develop very soon this morning ahead of the main line that moves
through the area which should start between 7 and 8am. The line of
storms that will be rolling through is developing in a line from
Laredo NEward at the time of this writing. This line is already
showing some QLCS features along with mesos and wind gusts to 37kt.
The line itself is speeding up and moving ENE at around 35-40kt. We
will leave all headlines as is this morning. A cold front will move
through the area this evening around or just after dark. The line of
storms that moves ahead of this boundary will cool things down
enough to help cause some stability, but the upper levels will
remain divergent until the front moves through. A dry slot will move
over the area by late tonight and early Thu then the back side of
the sfc low will reach us bringing low deck cloudy skies to the area
for most of Thu with a final clearing Thu evening.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 215 AM CDT Wed Apr 10 2024

Conditions look dry and nice for the weekend, and the next system
that impacts the area looks to be toward the end of next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 215 AM CDT Wed Apr 10 2024

IFR to LIFR cigs will move into IFR to MVFR cigs later this morning
but will not lift to VFR cigs until late tonight when clearing
should take place. Some development of TSRA will take place this
morning over several terminals but all terminals will eventually be
impacted by a line of strong/severe TS moving through the area
starting around 7am and ending by mid afternoon. There will be a few
sh/ts still remaining until a cold front passes by this evening.

&&

.MARINE...
Issued at 215 AM CDT Wed Apr 10 2024

Southerly winds will rise further into the upper 20kt range this
morning and into the lower 30kt range by mid morning. Frequent gusts
well above gale force will keep the gale warning posted for today. A
lull back into mid 20kt range for 4 to 6 hours overnight as the
front moves through and back to gales once again with westerly to NW
winds for Thu. Instead of confusing headlines, we have kept the gale
warning for the entire time frame even through the lower wind
speeds. There is a good chance of strong/severe storms over most
marine areas today into the evening hours. Winds will ease back into
the 5-10kt range Thu night and even light and variable Fri and Fri
night with return flow beginning again over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  54  72  48 / 100  30   0   0
BTR  80  58  77  51 / 100  30   0   0
ASD  79  59  76  52 / 100  20   0   0
MSY  79  61  75  57 / 100  10   0   0
GPT  75  59  75  52 / 100  50   0   0
PQL  78  60  75  50 /  90  70   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through this evening for LAZ034>037-039-071.

     Wind Advisory until 6 PM CDT this evening for LAZ034>037-039-
     046>048-056>060-064>071-076>090.

     Coastal Flood Advisory until 6 PM CDT this evening for LAZ069-
     070-076-078.

GM...Gale Warning until 10 AM CDT Thursday for GMZ530-532-534-536-538-
     550-552-555-557-570-572-575-577.

MS...Flood Watch through this evening for MSZ068>071-077.

     Wind Advisory until 6 PM CDT this evening for MSZ068>071-077-
     083>088.

     Coastal Flood Advisory until 6 PM CDT this evening for MSZ086-
     087.

GM...Gale Warning until 10 AM CDT Thursday for GMZ532-534-536-538-550-
     552-555-557-570-572-575-577.

&&

SHORT TERM...TE
LONG TERM....TE
AVIATION...TE
MARINE...TE

In the hours before

Special weather statement, Apr 10, 4:26 AM CST, 3 hours before
Special Weather Statement
National Weather Service New Orleans LA
526 AM CDT Wed Apr 10 2024

LAZ046-056-057-085-101100-
Iberville LA-Western Ascension LA-Assumption LA-St. James LA-
526 AM CDT Wed Apr 10 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
ASCENSION, SOUTHWESTERN ST. JAMES, SOUTHEASTERN IBERVILLE AND
ASSUMPTION PARISHES THROUGH 600 AM CDT
...

At 525 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds near Bayou Geneve, or near Belle
River, moving northeast at 20 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Donaldsonville, Napoleonville, Supreme, Paincourtville, Belle Rose,
and Convent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3012 9114 3003 9073 2979 9110 2981 9110
      2984 9113 2984 9119 2987 9121
TIME...MOT...LOC 1025Z 209DEG 16KT 2987 9112

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAB

The radar

The Hammond radar (KHDC), 96 km away, was scanning. The volume nearest the first event began at 13:24 UTC.

Open the radar archive at this moment

Event by event

13 tornado, 6 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.

Tornado, Wilkinson

When
April 10, 7:26 AM CST to 7:27 AM CST
Where
Wilkinson County, 3.54 mi ESE of Turnbull to 2.55 mi SSW of Newtonia
Rating
EF2
Path length
1.25 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
31.000, -91.245

The remaining portion of a long track tornado entered Wilkinson County from West Feliciana approximately 2.5 miles east of Highway 967 or Jackson Louisiana Road. Ground surveys were impeded due to lack of road access. High resolution satellite analysis was used for this survey. Downed trees indicated that the tornado continued for about 1 mile into Mississippi before it lifted. This was the conclusion of a 16.9 mile long track.

Thunderstorm Wind, Wilkinson

When
April 10, 7:40 AM CST
Where
Wilkinson County, 0.69 mi S of Centreville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.090, -91.070

Tree limbs were downed by thunderstorm winds in Centerville. The report came in via social media.

Thunderstorm Wind, Pearl River

When
April 10, 9:03 AM CST
Where
Pearl River County, Picayune
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.530, -89.680

Thunderstorm winds downed trees and limbs across Highway 11 in Picayune.

Tornado, Hancock

When
April 10, 9:14 AM CST to 9:15 AM CST
Where
Hancock County, 0.44 mi WSW of Gainesville to 0.51 mi E of Gainesville
Rating
EF2
Path length
0.93 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
30.347, -89.636

A tornado exited St Tammany Parish and entered into Hancock County by crossing the Pearl River due west of the Stennis Space Center main gate entrance. A combination of high resolution satellite and radar imagery analysis was used for this survey. Widespread tree damage could be seen on true color satellite imagery growing to a damage path as wide as 300 yards over the Pearl River Basin. Damage to a metal outbuilding was observed after the tornado crossed into Stennis Space Center. This began a very complex interaction of tornado dissipation and genesis around southern Stennis where the damage path of this tornado abruptly ends. The total path length of this tornado, including developing in St Tammany Parish, was 8 miles. Peak intensity was EF-2.

Tornado, Hancock

When
April 10, 9:14 AM CST to 9:15 AM CST
Where
Hancock County, 1.01 mi S of Gainesville to 0.56 mi E of Gainesville
Rating
EF0
Path length
1.1 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
30.335, -89.630

A tornado crossed the Pearl River Wildlife Management Area from St. Tammany Parish into Hancock County west of Stennis. It became increasingly more apparent as the tornado appeared to intensify on high resolution satellite imagery at this time. The tornado damage path was its widest and most intense just west of Perch Lake where the peak width was measured to be near 175 yards. This coincided with the tornado to the south occluding and dissipating which appeared to have given it a boost. After this point, the tornado damage path began to narrow and weaken as the tornado occluded into the tornado to its north. Mostly EF0 damage points were associated with this damage path as the tornado dissipated entering the property of Stennis Space Center. Peak estimated winds over the Pearl River Wildlife Management Area were 105 mph, or EF-1.

Tornado, Hancock

When
April 10, 9:15 AM CST to 9:18 AM CST
Where
Hancock County, 0.93 mi NE of Gainesville to 3.48 mi ENE of Gainesville
Rating
EF1
Path length
2.94 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
30.360, -89.620

A second EF-1 tornado damage path was identified using high resolution satellite imagery. This path was distinctly separated from the tornado damage path to its south and began near H Rd and Old Highway 43. The tornado tracked southeast, just south of the NDBC, before turning east along the canal. The ground survey team found a swath of trees snapped and uprooted along the northern side of the canal, but further ground survey was limited further into Stennis Space Center. The end point for this tornado was estimated based off high resolution satellite imagery which showed a weakening swath of tree damage southeast of a water reservoir continuing northeast toward Ruffin Road. Maximum sustained winds were estimated near 100 mph, or EF-1.

Tornado, Hancock

When
April 10, 9:15 AM CST to 9:27 AM CST
Where
Hancock County, 0.74 mi ENE of Gainesville to 2.61 mi WSW of Kiln
Rating
EF1
Path length
10.25 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
30.355, -89.619

One of two new tornadoes developed and wrapped into a mesovortex along the southern periphery of Stennis Space Center. This was the southern of the 2 tornadoes that was on the ground at the same time over Stennis. Widespread tree damage occurred near the south gate as well as a light pole that was removed from its concrete pedestal. While ground surveying was limited in and around Stennis Space Center, high resolution satellite imagery identified a swath of sporadic damage continued northeastward through Texas Flat Road though some of this was hard to discern between tornadic and straight-line wind. Numerous snapped softwood trees and a leaning transmission pole were observed. The damage path gradually became less obvious as the tornado moved northeast and the end points are associated with a defined linear swath of damage observed in the NDVI differencing on high resolution satellite just north of the Jourdan River. The wind damage that occurred beyond this point was reasoned to be non-tornadic.

Tornado, Hancock

When
April 10, 9:17 AM CST to 9:24 AM CST
Where
Hancock County, 3.35 mi NNE of Gainesville to 4.44 mi WNW of Bay St Louis Arpt
Rating
EF1
Path length
5.23 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
30.391, -89.600

An EF-1 tornado with estimated maximum sustained winds of 95 mph was identified using high resolution satellite imagery over the northern portions of Stennis Space Center grounds. This tornado started fairly broad and likely multi-vortex with a damage swath extending from Leonard Kimble Road and further north along Mainline Road. High resolution satellite imagery indicated the tree damage path continued eastward where it crossed Texas Flat Road. Branches were broken and a few snapped trees were observed in a generally confluent pattern. The end point for this tornado is estimated based off high resolution satellite NDVI differencing as it interacted with the parent mesovortex to the south and appeared to dissipate. The tornado was rated as an EF-1 with peak winds of 100 mph, a maximum width of 200 yards, and path length of 5.28 miles.

Tornado, Hancock

When
April 10, 9:23 AM CST to 9:27 AM CST
Where
Hancock County, 5.64 mi WNW of Bay St Louis Arpt to 3.17 mi NW of Bay St Louis Arpt
Rating
EFU
Path length
2.75 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
30.413, -89.531

A short-tracked tornado was identified using high resolution satellite imagery NDVI differencing. This tornado tracked over inaccessible rural lands north of Texas Flat Road along Catahoula Creek and Jourdan River before eventually dissipating as it interacted with the parent mesovortex to its east. The degree of damage could not be completed with enough confidence to determine an EF rating. Thus the rating for this tornado is unknown.

Tornado, Hancock

When
April 10, 9:23 AM CST to 9:27 AM CST
Where
Hancock County, 5.64 mi WNW of Bay St Louis Arpt to 3.21 mi NW of Bay St Louis Arpt
Rating
EF1
Path length
2.67 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
30.413, -89.531

An EF-1 100MPH tornado was identified using high resolution satellite imagery NDVI differencing. This tornado tracked over inaccessible rural lands north of Texas Flat Road along Catahoula Creek and Jourdan River before eventually dissipating as it interacted with the parent mesovortex to its east. Numerous uprooted and snapped trees were identified in a swath along the river basin on high resolution satellite imagery which aided in the rating of this tornado.

Tornado, Hancock

When
April 10, 9:28 AM CST to 9:33 AM CST
Where
Hancock County, 1.92 mi NW of Kiln to 1.52 mi WNW of Fenton
Rating
EF1
Path length
2.92 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.442, -89.450

An embedded tornado following along the backside of the mesovortex was identified using high resolution satellite imagery NDVI differencing where more localized damage to trees and structures were identified via ground survey. The roofs of a large barn and single family home were moderately damaged. This tornado tracked primarily along MS Highway 43 with the most widespread damage being located along the curve in Cuevas Road where a swath of trees appeared to be damaged on satellite imagery in addition to observed damage with ground survey. This is where the tornado appeared to be at its strongest. Thereafter, the damage path in NDVI differencing gradually weakens and the tornado is estimated to have dissipated as it crossed the Silver Creek Acres neighborhood where tree damage was found near Violet Street and Gardenia Street in Kiln. The tornado was rated as an EF-1 with peak winds of 100 mph, a maximum width of 150 yards, and path length of 3 miles.

Tornado, Hancock

When
April 10, 9:31 AM CST to 9:34 AM CST
Where
Hancock County, 2.3 mi NNW of Kiln to 1.67 mi NW of Fenton
Rating
EF0
Path length
2.78 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
30.451, -89.444

High resolution satellite imagery aided in identifying yet another embedded tornado that trailed the parent mesovortex that tracked through the area. More localized tree damage in addition to an evident damage path on NDVI differencing helped to confirm the existence of this tornado which tracked from Firetower Road east-southeastward to Old Joe Moran Road. The end point is estimated per satellite imagery which occurred over inaccessible rural lands.

Hail, Hancock

When
April 10, 9:32 AM CST
Where
Hancock County, 3.16 mi SW of Bay St Louis Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.340, -89.490

One inch hail reported along I-10 east of Stennis.

Thunderstorm Wind, Hancock

When
April 10, 9:32 AM CST
Where
Hancock County, 1.5 mi SSE of Fenton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.400, -89.370

Large tree limbs were broken and shingles were blown of a roof northwest of Diamondhead.

Thunderstorm Wind, Harrison

When
April 10, 9:33 AM CST
Where
Harrison County, 0.69 mi N of (Gpt)gulfport Rgnl A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.410, -89.070

The Gulfport ASOS KGPT measured a thunderstorm wind gust of 52 knots or 60 mph.

Hail, Hancock

When
April 10, 9:39 AM CST
Where
Hancock County, 1.19 mi W of Diamondhead Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.370, -89.390

One inch hail was reported along I-10 near Diamondhead.

Thunderstorm Wind, Harrison

When
April 10, 9:39 AM CST
Where
Harrison County, 5.47 mi NW of De Lisle
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.440, -89.330

Thunderstorm winds down several trees on Edwin Ladner Road.

Tornado, Harrison

When
April 10, 9:40 AM CST to 9:46 AM CST
Where
Harrison County, 4.82 mi WSW of Ligana to 3.36 mi S of Ligana
Rating
EF0
Path length
4.92 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
30.501, -89.324

As the mesovortex tracked east into Harrison County, another tornado developed on the trailing flank of it and tracked east-southeast over primarily inaccessible rural land near the Wolf River. High resolution satellite imagery NDVI differencing identified a scalloped path that starts near F Malley Road in Dedeaux, MS and continues east-southeast where a ground survey identified numerous large tree branches snapped as well as a mobile home that had slid off its blocks. The tornado crossed River Road with minimal damage evident although the track remained visible on NDVI differencing as it crossed the Wolf River. The most notable tree damage from this tornado appears to be located along the river bank, but is not accessible to provide a rating for. The apparent track of the tornado continues east across Wolf River Road and appears to conclude just short of Alcede Lizana Road.

Tornado, Harrison

When
April 10, 9:44 AM CST to 9:46 AM CST
Where
Harrison County, 1.36 mi WSW of Ligana to 1.32 mi S of Ligana
Rating
EF1
Path length
1.48 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
30.525, -89.272

This brief tornado quickly raced southeast causing tree damage across rural areas of Hancock County including across Northrup Cuevas Road, just north of a longer-lived tornado that tracked near Wolf River. NDVI differencing helped to identify this tornado damage path which aligned with the ground survey of a rolled manufactured home on Moran Road. The tornado then lifted shortly thereafter.

Hail, Harrison

When
April 10, 9:48 AM CST
Where
Harrison County, 1.79 mi E of Wool Market
Measured
1.25 in hail
Reported by
Public
Coordinates
30.480, -88.990

Half dollar sized hail reported on the north side of Biloxi.

Hail, Harrison

When
April 10, 9:50 AM CST
Where
Harrison County, 2.38 mi E of Lorraine
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.470, -88.980

Broadcast media shared a picture of golf ball sized hail in Woolmarket.

Flash Flood, Pearl River

When
April 10, 9:57 AM CST to 10:57 AM CST
Where
Pearl River County, 1.38 mi ESE of Picayune to 1.79 mi ESE of Picayune
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.520, -89.660

Water covered I-59 between mile markers 4 and 6 in Mississippi.

Thunderstorm Wind, Harrison

When
April 10, 10:06 AM CST
Where
Harrison County, 3.06 mi ESE of Lorraine
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.460, -88.970

Large tree limbs were broken by thunderstorm winds.

Tornado, Jackson

When
April 10, 10:14 AM CST to 10:16 AM CST
Where
Jackson County, 9.85 mi SSW of Vestry to 8.13 mi NW of Vancleave
Rating
EF0
Path length
2.22 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
30.594, -88.828

High resolution satellite imagery in conjunction with KMOB radar imagery helped to confirm the existence of a weak EF-0 65MPH tornado that tracked through rural parts of the Jackson County on April 10, 2024. Only minor tree damage was noted on satellite imagery.

Hail, Harrison

When
April 10, 10:16 AM CST
Where
Harrison County, 0.91 mi SE of Airey
Measured
1 in hail
Reported by
Public
Coordinates
30.640, -89.070

One inch hail was reported east of Saucier.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyThe tornado archive for Mississippi, 2024Warnings in Mississippi, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172721, 1172715, 1178010, 1172752, 1178276, 1178285, 1178290, 1172755, 1172764, 1178283, 1172789, 1172794, 1178005, 1178012, 1178014, 1178006, 1178013, 1178278, 1178277, 1178007, 1178008, 1178004, 1178015, 1178279, 1178009.